Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 53, NWS Salt Lake City, UT

August 25, 2023Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 25, 2023, 3:19 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2023, 3:19 PM MDT (21:19 UTC)
Expired
Aug 25, 2023, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WGUS55 KSLC 252119
FFWSLC
UTC017-260015-
/O.NEW.KSLC.FF.W.0053.230825T2119Z-230826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
319 PM MDT Fri Aug 25 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 615 PM MDT.

* At 319 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           slot canyons, dry washes, highways, streets and
           underpasses.

* Some locations that will experience flash flooding include Alvey 
  Wash, Bighorn Canyon, Tunnel Slot Canyon, Harris Wash. Flows along 
  Alvey Wash will impact portions of Escalante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3758 11171 3777 11162 3777 11157 3765 11136
      3767 11122 3766 11121 3761 11134 3765 11147
      3774 11160 3756 11163

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
2 follow-up statements
096 
WGUS75 KSLC 252307
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
507 PM MDT Fri Aug 25 2023

UTC017-260015-
/O.CON.KSLC.FF.W.0053.000000T0000Z-230826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
507 PM MDT Fri Aug 25 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT THIS 
EVENING FOR SOUTH CENTRAL GARFIELD COUNTY...

At 507 PM MDT, Doppler radar indicated 1 to 1.5 inches of rain fell 
across the headwaters of Alvey Wash. Rainfall has tapered off, 
however flash flooding is likely ongoing through Alvey Wash.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         slot canyons, dry washes, highways, streets and
         underpasses.

Some locations that will experience flash flooding include Alvey 
Wash, Bighorn Canyon, Tunnel Slot Canyon, Harris Wash. Flows along 
Alvey Wash will impact portions of Escalante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3758 11171 3777 11162 3777 11157 3765 11136
      3767 11122 3766 11121 3761 11134 3765 11147
      3774 11160 3756 11163

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
213 
WGUS75 KSLC 260014
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
614 PM MDT Fri Aug 25 2023

UTC017-260024-
/O.EXP.KSLC.FF.W.0053.000000T0000Z-230826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
614 PM MDT Fri Aug 25 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT THIS EVENING FOR 
SOUTH CENTRAL GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3758 11171 3777 11162 3777 11157 3765 11136
      3767 11122 3766 11121 3761 11134 3765 11147
      3774 11160 3756 11163

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:32 AM MDT, 12 hours 47 minutes earlier.

Area forecast discussion, Aug 25, 2:32 AM MDT, 12 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
232 AM MDT Fri Aug 25 2023

.SYNOPSIS...One more day of deep moisture will bring the threat of
flash flooding to central and southern Utah. A warming and drying
trend is expected Saturday into early next week, with the
potential for another monsoon surge later in the week.

&&

.SHORT TERM (Through 12Z Sunday)...A relatively quiet overnight
period for sensible weather...for the first time in awhile.
Morning upper air and satellite analysis indicates the remnants of
Tropical Depression Harold continue to weaken. The remnant
circulation is currently near the Utah/Colorado border and will
continue to lift away from the region today. Meanwhile, the upper
level pattern remains quite stubborn and persistent, with a trough
off the Pacific Coast and a strong upper level ridge centered near
Oklahoma City.

By this afternoon, precipitable water anomalies will be closer to
90-97.5th percentile, rather than maxing out the CFSR climatology.
Today will be another day with a conditional threat of flash
flooding. Looking at the HREF Ensemble Mean SBCAPE values, like
Thursday, expect most of the state to range from 250-750 J/kg.
Deep layer shear is meager, with most of the state around 5-10
kts. This will favor slow moving thunderstorms, with the mean
storm motion favoring an east to southeast trajectory.

Any thunderstorms that do form will be capable of heavy rainfall.
Given the storm mode described above, think the highest flash
flood threat is likely the Capitol Reef National Park area,
potentially some portions of the San Rafael Swell and potentially
burn scars such as the East Fork and Bear. CAMS do also indicate
the somewhat daily Oquirrh Mountains storm may form and impact
the Salt Lake Valley. Deep layer shear is a bit higher up in
northern Utah, so this combined with the typical vorticity pool
near the Traverse Mountain/Oquirrh Mountain intersection may allow
for any thunderstorms to briefly show some organization.

With a drying trend across the state, convection on Saturday is
expected to less in coverage and colocated with the higher
terrain. Expect the threat of flash flooding to decrease
Saturday, though sometimes the guidance is overly ambitious with
clearly deep moisture.

.LONG TERM (After 12Z Sunday)...A break from the active weather
is expected for the beginning of next week before monsoonal
moisture returns by the middle of next week and lasts through the
weekend. The first part of the extended will have a ridge
retrograding westward and setting up overhead. This will dry
things out through Tuesday as northwest flow will be aloft. There
will still be precipitation chances but they will be limited to
higher terrain.

During the day on Tuesday, a trough that has been stalled off the
PacNW coast will move onshore. As the trough moves eastward, it
will push the ridge eastward and allow for enhanced southwest flow
on Tuesday and Wednesday. As a result of this, wind gusts between
25mph and 30mph will be possible for western Utah on Tuesday and
for Wednesday, most of Utah and southwest Wyoming will see the
potential for these winds. Wednesday will also see the start of
monsoonal moisture returning to the area due to the ridge shifting
eastward. The moisture will then spread northward through the
rest of the week and into the weekend. This will increase the
shower and thunderstorm potential across the CWA.

Temperatures for the start of the week will reach 5F to 10F above
normal. This means mid to upper 90s for most low elevation
valleys and lower 100s for Lower Washington County and Zion NP. As
the trough moves eastward, this will impact temperatures. Cooler
air will entrain into the area to reduce temperatures to be
slightly below normal. As a result, most low elevation areas will
see high temperatures in the low to mid 80s.

&&

.AVIATION...KSLC...Light southeast winds expected through the
overnight and morning period before switching to the northwest
between 18Z and 20Z. Isolated showers will be possible for most of
the afternoon. Winds could get gusty and erratic at times due to
these showers. Between 02Z and 04Z, winds are expected to switch
to the southeast. VFR conditions expected through the TAF period.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR and mostly diurnal
winds are expected through the TAF period. Scattered showers and
thunderstorms will be possible for most of the afternoon and early
evening. The greatest thunderstorm chance is expected to be for
areas east of I-15. With these showers and thunderstorms, winds
could get gusty and erratic at times.

&&

.FIRE WEATHER...Deep moisture remains across the region this morning.
A gradual drying trend is expected Saturday, though showers and
thunderstorms are still expected along the higher terrain and
adjacent valleys, especially across the eastern valleys. With the
drying trend, minimum humidities will fall to near 20-30% across
many lower elevation areas Sunday, with another 5% decrease
Monday. Another monsoon surge is possible by Thursday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:51 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 25, 4:01 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Aug 25, 5:27 PM MDTFlash Flood Warning Considerable damage threatSLCKane6 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.